Q & A Library
Lightheaded From CoQ10?
When I started taking coenzyme Q10, I felt lightheaded for about an hour afterward. After three days I discontinued use. Two weeks later I tried again and the same thing happened. Is this normal? Would it stop if I continued to use it? Or should I just not take it?
Answer (Published 5/11/2009)
Coenzyme Q10, more widely known as CoQ10, is a natural antioxidant made by the body and found in most foods. Among its other benefits, it improves use of oxygen at the cellular level, particularly in heart muscle. I recommend CoQ10 to anyone concerned about heart health (I take 120 mg daily myself). CoQ10 helps prevent the oxidation of LDL ("bad") cholesterol, maintains healthy blood vessels, reduces the risk of plaque rupture and supports optimal functioning of cardiac cells. There is also some evidence that CoQ10 can help lower blood pressure. Anyone taking statin drugs to lower cholesterol should take 60 to 90 mg daily because those drugs suppress the body’s natural production of CoQ10. (Low CoQ10 levels in patients on statins can contribute to the commonly recognized side effects of fatigue and aching joints and muscles.)
I hadn’t heard of the side effect you describe, so I checked with Randy Horwitz, M.D., medical director of the Arizona Center for Integrative Medicine (AzCIM). Dr. Horwitz hasn’t heard of lightheadedness as a side-effect of CoQ10 either, and noted that over the many years that the supplement has been tested in many clinical trials, no serious adverse reactions have emerged. In your case, he suggested that the dose you were taking, something else in the formulation of the brand you chose, or an underlying medical condition you may have might have influenced your response.
However, Dr. Horwitz mentioned two facts that argue against CoQ10 itself being responsible for the reaction you experienced. First of all, the enzyme is found naturally in the body and, secondly, after CoQ10 is taken orally, its levels in the body don’t peak until five to 10 hours afterward. What’s more, the half-life of CoQ10 (the time it takes for the body to eliminate half of an ingested drug or substance) is approximately 34 hours after swallowing it. For these reasons, Dr. Horwitz said he wouldn’t expect a reaction to occur in the hour immediately after taking CoQ10. He suggested trying a low dose of a different brand to see if the same thing happens. If it does, he advises discontinuing use. I agree.
Andrew Weil, M.D.
Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.